I’ve been reading a lot about a mysterious vomiting condition related to cannabis use in the news. (Like the article here)
Cannabinoid hyperemesis is a condition that leads to nausea and frequent vomiting and is brought about by long-term cannabis use. This condition isn’t well understood, but it is known that THC affects the digestive tract (because there are molecules in it that bind to the THC). This syndrome doesn’t affect all users but it is a possible adverse effect that people who use cannabis should know about.
Here, oncology pharmacist Carlo DeAngelis answers some common questions about this condition.
What is cannabinoid hyperemesis?
This is a condition that presents as recurrent/cyclical nausea, vomiting and abdominal cramping due to long-term cannabis use. The symptoms are also often associated with a compulsive desire to take a hot bath or shower, which provides temporary relief of symptoms. Combined with a history of cannabis use, this behaviour is considered somewhat diagnostic.
How common is it?
We really do not know. There have been several studies looking at this question from different perspectives. In a survey of heavy users (smoking cannabis for a least 20 days in a month) about 33 per cent of those surveyed had symptoms suggestive of hyperemesis syndrome. In a study of emergency room visits following legalization of cannabis in Colorado, emergency room visits for cyclic vomiting doubled. In another study looking at emergency room visits for vomiting about 6% of the visits were Cannabis Hyperemesis Syndrome. Another study that looked at patients who were diagnosed with hyperemesis syndrome: 48% were daily users, 24% were greater than daily cannabis users, 19% were weekly users and 2% were less than weekly users.
Do you need medical attention if you have vomiting after cannabis use?
This will depend on you and the severity of your vomiting and nausea and so I cannot offer medical advice to you. In early stages of cannabinoid hyperemesis, patients typically experience morning nausea with an urge/need to vomit (however they typically do not vomit) and abdominal discomfort. At this stage they may even increase cannabis use thinking that it will help their nausea. The most appropriate thing to do is stop the cannabis. We do hear of people who present to the emergency department when they are having uncontrolled vomiting. If you are having uncontrolled vomiting you should seek medical attention.
Is there anything that can treat cannabinoid hyperemesis?
Stop cannabis use and take supportive measures (hydration). Rubbing capsaicin on the belly has been reported to help with symptoms as does hot showers. There are some medications that can help with symptoms. Speak to your healthcare provider.